South Carolina, 2015Flash Flooding in South Carolina, August 19, 2015
August 19, 2015 · NWS CHS · 2 events in 1 county or zone
A warm and very moist airmass developed within Atlantic high pressure over southeast South Carolina. Deep moisture convergence and several mesoscale boundary interactions helped produce a few thunderstorms with heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and very moist airmass developed within Atlantic high pressure over southeast South Carolina. Deep moisture convergence and several mesoscale boundary interactions helped produce a few thunderstorms with heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 19, 11:59 AM EST, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 19, 11:59 AM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1259 PM EDT WED AUG 19 2015
.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH LATE WEEK WHILE AN
INLAND TROUGH OF LOW PRESSURE AND WEAK COLD FRONT EVENTUALLY
APPROACH FROM THE NORTHWEST. THE FRONT WILL DISSIPATE OVER OR NEAR
THE AREA SATURDAY...WITH HIGH PRESSURE TO RETURN SUNDAY. ANOTHER
COLD FRONT WILL APPROACH EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
EARLY WEDNESDAY AFTERNOON...SHOWERS/THUNDERSTORMS WERE GRADUALLY
INCREASING IN COVERAGE/INTENSITY...ESPECIALLY EAST OF I-95/ACROSS
THE CHARLESTON TRI-COUNTY REGION WHERE HEAVY RAIN FELL YESTERDAY.
AS TIME PASSES...SHOWERS/THUNDERSTORMS ARE EXPECTED TO INCREASE IN
COVERAGE SOUTH ALONG THE SEA BREEZE AND INLAND AS OUTFLOW/THE SEA
BREEZE PUSH INLAND...AND AS UPSTREAM CONVECTION PUSHES INTO INLAND
COUNTIES MID TO LATE AFTERNOON. GIVEN A POOL OF PWATS AROUND 2
INCHES OVER THE FORECAST AREA...ANY THUNDERSTORMS COULD PRODUCE
LOCALLY EXCESSIVE RAINFALL...AND INITIALLY THIS THREAT COULD ONCE
FOCUS ACROSS THE CHARLESTON TRI-COUNTY REGION/PERHAPS AGAIN
INCLUDING DOWNTOWN CHARLESTON. EVEN FARTHER SOUTH/WEST...HIGH
PWATS/HIGH PRECIP EFFICIENCY AND THE POTENTIAL FOR LOCALIZED
TRAINING OF CONVECTION COULD PRODUCE LOCALLY HEAVY RAINFALL
AMOUNTS...TYPICALLY 1-3 INCHES OF RAIN WITHIN AN HOUR OR TWO.
IF/WHERE THIS HEAVY RAINFALL OCCURS IN NORMALLY FLOOD-PRONE
AREAS...LOCALIZED FLOODING COULD OCCUR. PUBLIC FORECASTS AND THE
HAZARDOUS WEATHER OUTLOOK MENTION THE POTENTIAL FOR LOCALLY HEAVY
RAIN. FURTHER...AN ISOLATED PULSE SEVERE THUNDERSTORM OR TWO WITH
DAMAGING WET MICROBURSTS CANNOT BE RULED OUT THIS AFTERNOON.
OUTSIDE THUNDERSTORMS...TEMPERATURES WILL TOP OUT IN THE UPPER
80S/LOWER 90S MOST AREAS. WHERE THUNDERSTORMS/HEAVY RAIN
OCCUR...TEMPERATURES WILL QUICKLY/BRIEFLY FALL INTO THE 70S.
CONVECTION COULD LINGER INTO THE EVENING HOURS ACROSS INLAND ZONES
AS A WEAK SHORT WAVE MOVES INTO NW GEORGIA AND THE SOUTH CAROLINA
MIDLAND AND STORMS CONGEAL CLOSER TO THE LEE-SIDE SURFACE SURFACE
TROUGH. ISOLATED ACTIVITY COULD OCCUR OVERNIGHT JUST ABOUT
ANYWHERE ACROSS THE FORECAST AREA BUT TRANSLATED LOWER POPS TOWARD
THE COAST LATE.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
THURSDAY AND THURSDAY NIGHT...THE FORECAST AREA WILL BE STUCK JUST
ON THE WESTERN EDGE OF THE RIDGE AXIS ALOFT AS SHORTWAVE ENERGY
PUSHES ACROSS THE TENNESSEE VALLEY AND INTO THE SOUTHERN
APPALACHIANS. THE MODELS START THE DAY OFF WITH SOME NVA
ALOFT...THEN BRING THE MAIN SHOT OF VORTICITY IN FROM THE WEST LATE
IN THE DAY AND INTO THE EVENING. FOR RAIN CHANCES...THIS SHOULD MEAN
A RELATIVELY QUIET MORNING AND EARLY AFTERNOON WITH MOST OF THE
CONVECTION TAKING PLACE LATE IN THE AFTERNOON AND INTO THE EVENING
AS THE ENERGY APPROACHES ALOFT AND THE COLD FRONT SLIPS INTO THE
LEE. IN FACT...SHOWERS AND STORMS WILL LIKELY LINGER WELL AFTER
SUNSET AND MAY NOT DISSIPATE UNTIL CLOSER TO MIDNIGHT.
OVERNIGHT...THE LAND BASED ACTIVITY WILL DIMINISH AND MOST OF THE
COVERAGE IS EXPECTED OVER THE WATERS. WITH PWATS UP AROUND 2.2
INCHES THE MAIN CONCERN WILL BE FOR LOCALLY HEAVY RAINFALL AS
SHOWERS AND STORMS PASS THROUGH.
FRIDAY THROUGH SATURDAY...THE CENTER OF THE UPPER RIDGE POSITIONED
TO THE SOUTH WILL BECOME MORE WEST/EAST ORIENTED ALONG THE GULF
COAST AND THE FLOW ACROSS THE FORECAST AREA WILL SEE A RETURN TO
NEARLY ZONAL FLOW. THE THURSDAY/THURSDAY NIGHT FRONT WILL SIT RIGHT
ALONG OR JUST OFF THE COAST AND DISSIPATE THROUGH THE FIRST PART OF
THE WEEKEND. THE ATMOSPHERE WILL STILL BE QUITE MOIST...WITH PWATS
IN EXCESS OF 2 INCHES...ESPECIALLY ON FRIDAY AND 40 POPS ARE
WARRANTED MAINLY ALONG THE COAST. BY SATURDAY THE COLUMN BEGINS TO
DRY OUT AND CONVECTIVE COVERAGE STARTS TO SCALE BACK. LOOK FOR
TEMPERATURES AT OR JUST ABOVE NORMAL THROUGH THE FIRST HALF OF THE
WEEKEND.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
ALOFT THE FLOW WILL START OFF NEARLY ZONAL AND WILL GRADUALLY TURN
MORE CYCLONIC THROUGH EARLY NEXT WEEK. THE MAIN FEATURE WILL BE A
WEAK COLD FRONT THAT APPROACHES THE AREA AS EARLY AS MONDAY AND THEN
LINGERS AROUND THROUGH TUESDAY. POPS START OFF LOWEST ON
SUNDAY...AND THEN GRADUALLY INCREASE MONDAY AND TUESDAY.
TEMPERATURES ARE EXPECTED TO HOVER AROUND NORMAL FOR LATE AUGUST.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THUNDERSTORMS WITH BRIEF BUT SIGNIFICANT FLIGHT RESTRICTIONS
WILL IMPACT KCHS THIS AFTERNOON. MAINTAINED VCTS AT KSAV...AND
WILL AMEND TAFS AS NEEDED TO ADDRESS NEAR TERM CONVECTIVE TRENDS.
THUNDERSTORMS COULD AGAIN DEVELOP CLOSE TO TERMINALS BY THURSDAY
AFTERNOON. OUTSIDE THUNDERSTORMS...MAINLY VFR THROUGH
18Z...ALTHOUGH IF/WHERE HEAVY RAIN OCCURS LOCALIZED STRATUS AND/OR
GROUND FOG COULD DEVELOP AROUND DAYBREAK THURSDAY.
EXTENDED AVIATION...VFR CONDITIONS WILL PREVAIL...WITH THE POTENTIAL
FOR SHORT-LIVED PERIODS OF FLIGHT RESTRICTIONS DUE TO AFTERNOON/EVENING
SHOWERS AND THUNDERSTORMS. CHANCES WILL BE HIGHEST THURSDAY AND
FRIDAY...LOWER THEREAFTER.
&&
.MARINE...
ATLC HIGH PRES EXTENDING INTO COASTAL GEORGIA AND SOUTH CAROLINA
WILL MAINTAIN A SW SYNOPTIC FLOW ACROSS THE WATERS THROUGH TONIGHT.
THE SEA BREEZE WILL TURN WINDS TOWARD THE S/SE THIS
AFTERNOON...AND A MODEST SURGE OF S/SW WINDS AROUND 15 KT COULD
OCCUR FOR A FEW HOURS TONIGHT. SEAS OF 2 TO 3 FT WILL PREVAIL...
HIGHEST BEYOND 20 NM. THUNDERSTORMS COULD ALTER LOCAL
CONDITIONS...ESPECIALLY CLOSE TO THE COAST THIS AFTERNOON.
THURSDAY THROUGH SUNDAY...A WEAK FRONT WILL PUSH OFF THE COAST BY
FRIDAY AND DISSIPATE THROUGH SATURDAY. HIGH PRESSURE WILL RETURN
FROM THE NORTH SATURDAY NIGHT INTO SUNDAY. OVERALL...WINDS WILL BE A
BIT ERRATIC...AND WITH A WEAK GRADIENT IN PLACE...WILL REMAIN BELOW
15 KT ESPECIALLY BEYOND THURSDAY NIGHT. SEAS WILL GENERALLY RANGE 1
TO 3 FT...HIGHEST BEYOND 20 NM.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...SPR
SHORT TERM...BSH
LONG TERM...BSH
AVIATION...SPR
MARINE...BSH/SPR
Hazardous weather outlook, Aug 19, 9:41 AM EST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1041 AM EDT WED AUG 19 2015
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-201445-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
1041 AM EDT WED AUG 19 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
HEAVY RAIN...ANY THUNDERSTORMS COULD PRODUCE TORRENTIAL RAINFALL
AND LOCALIZED FLOODING THIS AFTERNOON INTO THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
AMZ330-350-352-354-201445-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
1041 AM EDT WED AUG 19 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
STRONG THUNDERSTORMS...THUNDERSTORMS COULD PRODUCE GUSTY
WINDS...FREQUENT LIGHTNING...VERY HEAVY RAIN AND EVEN ISOLATED
WATERSPOUTS THIS AFTERNOON. SPECIAL MARINE WARNINGS COULD BE
ISSUED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
AMZ374-201445-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1041 AM EDT WED AUG 19 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 19, 1:14 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
214 PM EDT WED AUG 19 2015
SCZ045-050-052-191845-
TIDAL BERKELEY SC-INLAND BERKELEY SC-CHARLESTON SC-
214 PM EDT WED AUG 19 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
CHARLESTON COUNTIES UNTIL 245 PM EDT...
AT 214 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HUGER...OR 10 MILES NORTHEAST OF NAVAL WEAPONS STATION CHARLESTON...
MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT PLEASANT...AWENDAW...BULL ISLAND...GARRIS LANDING...HUGER...
PRICE INLET AND WANDO.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3302 7955 3300 7959 3300 7958 3295 7962
3292 7961 3293 7958 3290 7959 3289 7963
3287 7966 3297 7993 3315 7987 3311 7952
TIME...MOT...LOC 1814Z 286DEG 14KT 3305 7982Special weather statement, Aug 19, 1:41 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
241 PM EDT WED AUG 19 2015
SCZ050-191915-
CHARLESTON SC-
241 PM EDT WED AUG 19 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY
UNTIL 315 PM EDT...
AT 241 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MCCLELLANVILLE TO NEAR
MOUNT PLEASANT REGIONAL AIRPORT...AND MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MOUNT PLEASANT...MCCLELLANVILLE...ISLE OF PALMS...AWENDAW...BULL
ISLAND...GARRIS LANDING...MOUNT PLEASANT REGIONAL AIRPORT AND
LIGHTHOUSE ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3309 7934 3300 7936 3300 7949 3304 7951
3304 7954 3303 7955 3303 7953 3300 7959
3295 7962 3294 7962 3293 7959 3296 7956
3291 7957 3282 7972 3281 7971 3284 7983
3315 7958 3312 7927
TIME...MOT...LOC 1841Z 276DEG 22KT 3313 7954 3290 7972Flash Flood, Charleston
- When
- August 19, 2:43 PM EST to 3:13 PM EST
- Where
- Charleston County, 0.58 mi SSW of The Groves to 0.66 mi S of The Groves
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.792, -79.873
The Mount Pleasant Police Department reported Coleman Boulevard closed due to flooding in front of Moultrie Middle School.
Flash Flood, Charleston
- When
- August 19, 3:16 PM EST to 3:46 PM EST
- Where
- Charleston County, 0.71 mi N of Myers to 0.7 mi N of Myers
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.830, -79.952
The media reported Highway 52 near 4 Mile Lane impassable due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in North Carolina, August 19, 201518 injured · 50 kt wind · 3 events
- Flash Flood and Flood in North Carolina, August 19 to 20, 20151 injured · $90,000 · 50 kt wind · 8 events
- Flash Flood and Damaging Winds in Mississippi, August 19 to 21, 2015$147,000 · 53 kt wind · 5 events
- Lightning Strike in Texas, August 19, 2015$150,000 · 1 event
- Flash Flood and Hail in Texas, August 19 to 20, 2015$84,000 · 1.75 in hail · 8 events
- Flooding and Hail in Florida, August 19, 2015$1,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Wind in Kentucky, August 19, 2015$11,000 · 61 kt wind · 4 events
- Damaging Winds in Michigan, August 19, 2015$7,000 · 52 kt wind · 5 events
- Damaging Winds in Georgia, August 19 to 23, 2015$7,000 · 50 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 19, 20154 events
- Flash Flooding in New Jersey, August 19, 20153 events
- Wildfire in Texas, August 19 to 25, 20153 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594142, 594137.